I recently finished my second round of Accutane. I did five months of it in 2011 but my acne came back so my dermatologist put me back on it, this time for the full six months.
The first time I was on it, it wasn’t too bad. Typical side effects: dry lips, hair, some back pain, a bit of moodiness, but that was it. This time, however, completely different experience.
I started taking the pills in October 2014 and finished at the end of March 2015. I could tell within the first month that I started to not feel like myself. I’m generally a happy, up-beat person but I started to feel down a lot of time, little things made me angry, and living in my own head started to eat away at me. Sometimes I’d struggle to understand why I was feeling the way the way I was, but then I’d realize Accutane must have something to do with it (maybe, but probably, I’m not a doctor) and I would calm down and feel better; at least I understood why I was feeling so off.
Side note – Accutane + period = emotional disaster.
Jump to the New Year and with a few personal setbacks, I had never felt worse. I don’t know if Accutane exasperated those feelings, or what the cause and effect relationship was, or if I would have felt that way regardless of going on the medication, but in moments of sadness in my life, I can usually brush it off and pick myself up pretty quickly. This time was different but I kept telling myself I’ll feel better, you’re almost at the finish line.
I wasn’t only feeling the emotional side effects, which have been reported to be very severe, to the point of suicide, I was experiencing other side effects too, mainly dry lips which drove me crazy. Another odd and still persistent side effect is really painful joint pain in my left knee, which a month after my end date, I’m still experiencing. I can’t even sit crossed legged without having pain when I stretch my leg back out.
When you start Accutane, you get a lengthy insert in the package about all the possible side effects, from the dryness to depression and what seems like everything in between.
If you decide to go on it, read the pamphlet, understand the risks and decide if it fits your lifestyle. I’m not a professional in any capacity when it comes to health and science so I will not give anyone advice on whether to go on it or not, and what to do if you’re worried about side effects you might be experiencing, apart from talking to an actual professional.
Accutane does work, I’m glad my skin is now clear, it was the only thing that worked for me, but it’s not an easy journey for everyone. Don’t feel any shame if you need to talk to someone about how you’re feeling and be honest with your doctor or dermatologist about your progress or concerns.
This is just my experience with it and is not professional opinion or advice.